Texas, 2022

Drought in Texas, April 1 to 30, 2022

April 1 to 30, 2022 · NWS AMA · 20 events in 20 counties and zones

Long term drought persisted and continued through April with very short to short soil moisture. Farmers either had to wait for rain or pre-water the fields to even start spring planting.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Long term drought persisted and continued through April with very short to short soil moisture. Farmers either had to wait for rain or pre-water the fields to even start spring planting. With pastures and rangelands poor to very poor supplemental feeding of cattle continued. With springtime high wind events across the Southern Plains, the threat for wildfires continued. In fact, a total of 76,694 acres burned during the month of April across the combined Oklahoma and Texas Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 31, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1248 AM CDT Fri Apr 1 2022

.AVIATION...
06z TAF Issuance...VFR conditions are expected through most of the
TAF period at all three sites. However, a shower or two may pop up
early this morning but uncertainty is low on this occurring.
Confidence is higher in the chance for showers and possible a
thunderstorm with a strong wind gust this afternoon across all
three sites ahead of an approaching cold front. The frontal timing
will shift southwest winds to the north around 20-21z at GUY/DHT
and then around 23z at AMA. Breezy winds of 20 to 25 knots are
possible this morning and through this afternoon ahead of and
behind the frontal passage. The north winds will begin to diminish
to less than 15 knots after 00z at all three sites through the
remainder of the TAF period.

Rutt

&&

PREV DISCUSSION... /Issued 251 PM CDT Thu Mar 31 2022/

SHORT TERM...Today through Friday night...

Another shot at precipitation is ahead for the Panhandles in the
short term. Additionally, the first rumbles of thunder in some time
for some locations may be heard as well. The chance for a severe
storm remains quite low.

Tonight, expect a light southerly breeze as a lee surface trough
develops in E CO ahead of an advancing upper trough, currently
located over UT. This will help hold temperatures up in the mid 30s
to around 40, a touch higher than last night.

Friday, winds increase as the aforementioned surface trough shifts
into NE NM and surface pressure gradient tightens. Given location of
this trough, expect downslope southwesterly winds across a good
portion of the CWA, so we should warm into the 70s. As the wave
approaches, showers and perhaps a thunderstorm will develop, with
this focusing on the eastern Panhandles where southerly moist
advection may arrive just in time in the afternoon and following the
frontal passage, as in classic Panhandles fashion we wait until
after the front to get enough moisture for showers and a stray
thunderstorm. This setup brings a couple potential hazards to
discuss.

First concern is actually the potential for what would technically
be a dry thunderstorm in the southwestern TX Panhandle. Progged
soundings do show mid-level saturation with a bit of high-based
instability atop a deep mixed layer. Thus, cannot totally rule out
some thunder ongoing with virga, a dry thunderstorm. All this being
said, thinking about this in an impact-based frame of mind, favored
area for this includes many locations that had fresh snow on the
ground Thursday morning. Consequently, am not overly concerned with
ignition from potential dry thunderstorms, but it could occur should
lightning stray away from the potentially damp locations.

Second concern is the potential for a severe thunderstorm in the
eastern Panhandles. Low level southerly moist advection ahead of the
surface trough will allow MLCAPE values to rise to around 300-500
J/kg as the upper wave approaches. While 500 J/kg of MLCAPE looks to
be available, forecast soundings reveal very skinny instability
profiles, suggesting strong updrafts may struggle to develop. This
said, deep shear is seasonably notable with surface to 6km bulk
shear of around 50 knots, so if we can get an updraft to
overachieve, it may be able to persist. As for hazards, while
turning in the low levels is seen, LCLs around 8000 feet or above
and the weak lapse rates suggest tornado risk is quite low. Hail
risk is tempered by the aforementioned issues with instability but
cool temperatures aloft and shear profiles suggest it cannot be
totally discounted. As for wind risk, moist advection responsible
for appreciable instability will tend to reduce the surface dewpoint
depressions, thus reducing enthusiasm for damaging wind gusts. In
fact, best place for a damaging wind gust may be with the virga
and/or dry thunderstorms in the SW TX Panhandle. Summarizing the
above, the probability for a severe storm is quite low but will need
to keep an eye on all three possibilities - wind, hail, and tornado
in descending order of relative probability.

Ferguson

LONG TERM...Saturday through Wednesday night...

In the long term Saturday through Wednesday night, multiple
rounds of shortwave troughs will create a roller-coaster of
temperatures. Daytime temperatures will be as high as the 80s one
day and low as the upper 50s to lower 60s the next day. The next
chance for precipitation will be Sunday night into Monday with the
first cold front passage in the extended. No high wind events
look to be in store for the FA days 3 thru 7. However, some breezy
winds up to 25 mph will be present through out the week.

This weekend, Saturday and Sunday, will be warmer as the upper
flow aloft will be mostly zonal in nature. Sunday will be the
warmest of which where H85 temperatures over the western combined
Panhandles into New Mexico will be around 20 degrees C. This will
allow surface temperatures to warm into the upper 70s and even
lower 80s for the FA. This will all change Sunday night when the
next shortwave trough propagates east into the area from the
Desert Southwest. This system will bring in a cold front Sunday
night along with some precipitation chances well into Monday with
the eastern half of the Panhandles favored. Moisture appears to be
limited with the better theta-e advection further to the south
and east. Therefore, have stayed with the NBM PoPs that seem
reasonable with slight chance in the majority of the west and
chance to the southeast.

This frontal passage and the increased cloud cover from the
system will have highs staying in the upper 50s to lower 60s
Monday afternoon. For Tuesday, clear skies and breezy downsloping
winds from the west will allow temperatures to recover into the
upper 70s and even lower 80s for Palo Duro Canyon. Then, another
front will move in late Tuesday into Tuesday night. Winds will
shift to the north an stay northerly through Wed night. This
front will again bring daytime temperatures back into the upper
50s to 60s for Wed afternoon despite mostly clear skies.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/77/36
Hazardous weather outlook, Mar 31, 1:55 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Thu Mar 31 2022

OKZ001>003-TXZ001>020-317-010800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions may develop Friday across the
Oklahoma Panhandle and much of the Texas Panhandle due to breezy winds
of 15 to 25 mph with some higher gusts along with minimum relative
humidity values around 25 percent.

There is a slight chance of thunderstorms across mainly central
and eastern sections of the Oklahoma and Texas Panhandles Friday
afternoon and evening, and then across eastern sections Sunday
night. Storms are not expected to be severe. Although a severe
storm in the southeast Texas Panhandle cannot be ruled out on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Dallam

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The majority of the county started the month of April out in extreme (D3) drought with the far northeastern corner in exceptional (D4) drought. Within the first week conditions worsen and the majority of the county found itself in exceptional drought with the exception of a small section in the southeast stayed in extreme drought for only one more week before the who county was in exceptional drought. The county remained in a 6 to 12 inch deficit dating back 365 days.

Drought, Sherman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Sherman County started and ended the month of April in exceptional (D4) drought. Conditions remained dry with the county remaining in an 8 to 12 inch rainfall deficit dating back 365 days.

Drought, Hansford

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The far western portion of the county started the month of April already in exceptional (D4) drought with the rest of the county in extreme (D3) drought. Within the first week the northwest half was in exceptional drought with the southeastern half in extreme drought and stayed this way through the end of the month. The county remained in a 6 to 10 inch deficit for rainfall dating back 365 days.

Drought, Ochiltree

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ochiltree forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

The county started the month out with the entire county in extreme (D3) drought. There was a very temporary improvement in the southeastern half during the first week to severe (D2) drought. By the middle of the month the entire county was back in extreme drought despite a late rain event with much of the county receiving 0.25 to 0.5 inches of rain. The county remained in a 6 to 10 inch deficit going back 365 days.

Drought, Lipscomb

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Lipscomb County started the month with the western third in extreme (D3) drought and the rest of the county in the severe (D2) drought. Conditions remained dry with very minimal rainfall for the month leading to the entire county ending up in extreme drought by third week of the month. The county remained in a 6 to 10 deficit dating back 365 days.

Drought, Hartley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The entire county started out in extreme (D3) drought. Conditions remained dry with the northern two thirds of the county falling into exceptional (D4) drought by the second week. A late month rain event produced couple inches of rain the far northeastern potion of the county allowing that area to improve and go back into extreme drought. The majority of the county remained in a 6 to 10 deficit dating back 365 days at the end of the month.

Drought, Moore

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The northeastern portion of the county started the month in exceptional (D4) drought with the rest of the southwest in extreme (D3) drought. The majority of the month remained extremely short on rainfall. However, a late month event on the 28th produced 2 inch plus of rain across the northern half of the county. This one event improved the area of exceptional drought and back into extreme drought.

Drought, Hutchinson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The majority of Hutchinson County started the month in extreme (D3) drought conditions with the far northwest in exceptional (D4) drought and the far southeast in severe (D2) drought. Conditions remained mostly dry through the month with the whole county getting close to be classified in exceptional drought. A late month event dropped a couple inches of rain keeping the the county in extreme drought and even improving the northwest corner by one category. The county remained in a 6 to 10 inch deficit dating back 365 days by the end of the month.

Drought, Roberts

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Roberts County started the month out with the northwest half in extreme (D3) drought and the southeast half in severe (D2) drought. Despite a late month event where areas received 0.5 inches up to 2 inches the deficit for the last 365 days has did not change much allowing the whole county to end the month in extreme drought. The county ended the month in a 6 to 10 inch deficit dating back 365 days.

Drought, Hemphill

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

The majority of the county started the month in severe (D2) drought. The majority of the month remained dry leading to the entire county falling into extreme (D3) drought by the end of the month. The county remained in a 4 to 8 inch deficit dating back 365 days.

Drought, Oldham

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The far northern portion of the county started the month in extreme (D3) drought with the rest of the southern portions in severe (D2) drought. Overall the month was very dry and the entire county ended the month in extreme drought. The county remained in a 6 to 10 inch dating back 365 days. These drought conditions also contributed to at least one grass fire that burned 746 acres.

Drought, Potter

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Potter County started the month in severe (D2) drought. With little to no spring rains for relief the county quickly fell into extreme (D3) drought. This was not good for many spring time high wind events falling fueling wildfires. Multiple wildfires broke out in the county during the month of April as fuels remained extremely dry. The county ended the month in a 6 to 10 inch deficit dating back 365 days. These drought conditions helped to contribute to two wildfires over the course of the month. One of which was a large fire that burned 25,609 acres with no property damage. One other fire was only 553 acres but started near homes which lead to 5 homes being lost with high winds also feeding spread.

Drought, Carson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Carson County started the month in severe (D2) drought. Conditions remained dry with well below normal precipitation for the month. This led to the county falling into extreme (D3) drought and ending the month this way. The county remained in a 6 to 10 inch deficit dating back 365 days.

Drought, Gray

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Gray County started the month in severe (D2) drought. Conditions remained dry with well below normal precipitation for the month. This led to the county falling into extreme (D3) drought and ending the month this way. The county remained in a 6 to 10 inch deficit dating back 365 days.

Drought, Wheeler

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Wheeler County started the month in severe (D2) drought. Conditions remained dry with well below normal precipitation for the month. This led to the county falling into extreme (D3) drought and ending the month this way. The county remained in a 6 to 10 inch deficit dating back 365 days. These drought conditions contributed to two grass fires over the course of the month leading to a total of 9,652 acres being burned. No known structures or property was lost in these fires.

Drought, Deaf Smith

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The majority of the county was in extreme (D3) drought at the start of the month with the exception of the northeast and northwest corners that were in severe (D2) drought. The month of April was extremely dry with little to no rain. Within the first week the areas of severe drought fell into extreme drought with the rest of the county where it stayed through the end of the month. The county remained in a 6 to 10 inch deficit dating back 365 days. These drought conditions also contributed to at least 2 grass fires that burned a total of 1,119 acres.

Drought, Randall County

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Randall County started the month in severe (D2) drought. With in the first week the far southwest corner fell into extreme (D3) drought. By the 2nd week the rest of the county fell into extreme drought where it stayed through the end of the month. Little to no rain fell during the month leaving the county in a 6 to 10 inch rainfall deficit dating back 365 days. These drought conditions also contributed to two known grass fires that burned a total of 721 acres.

Drought, Armstrong

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Armstrong County started the month in severe (D2) drought. By the second week of the month the entire county fell into extreme drought and remained with a 6 to 10 inch deficit dating back 365 days.

Drought, Collingsworth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Collingsworth County started the month with the southwest corner in exceptional (D4) drought, extreme (D3) drought through the central part of the county and severe (D2) drought in the northwest corner. The month remained dry with little to no rain leading to the area of severe drought in the northwest falling into extreme drought. The county ended the month with the northwest half to two thirds in extreme drought and the southeast in staying in exceptional drought. The county remained in an 8 to 12 inch rainfall deficit dating back 365 days.

Drought, Donley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Donley County started the month in severe (D2) drought within the first couple of weeks the entire county fell into extreme (D3) drought and stayed there through the month. The county remained in a 6 to 10 inch rainfall deficit dating back 365 days.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019585, 1019586, 1019587, 1019588, 1019589, 1019590, 1019591, 1019592, 1019593, 1019594, 1019595, 1019596, 1019597, 1019598, 1019599, 1019600, 1019601, 1019602, 1019603, 1019604.